Levaquin Intravenous Use Resulted in Peripharel Neuropathy, Lawsuit Alleges

Johnson & Johnson and its subsidiary, Ortho-McNeil-Janssen Pharmaceuticals, face another product liability lawsuit over Levaquin, with a recent complaint alleging that a Kentucky woman was left with peripheral neuropathy following intravenous use of the antibiotic. 

A case filed by Geraldine Beverly in the U.S. District Court for the Northern District of California on November 26 alleges that the drug makers failed to adequately warn users and the medical community about the risk of permanent nerve damage from Levaquin.

According to allegations raised in the complaint (PDF), Beverly was given Levaquin intravenously at Pineville Community Hospital in Kentucky, and subsequently developed symptoms of peripheral neuropathy, which involves debilitating pain, weakness, burning, tingling or numbness in the hands or feet, as well as limitations on sensitivity, feeling and range of motion.

Did You Know?

Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

Beverly raises allegations similar to those in a growing number of Levaquin peripheral neuropathy lawsuits filed throughout the U.S. in recent months, which all indicate that the drug makers have known about the risk of long-term nerve damage for years, yet failed to provide adequate label warnings until forced to do so by the FDA in August 2013.

“The warning label for Levaquin during the period from September 2004 through August 2013 misled Plaintiff and her treating physician by incorrectly advising patients and physicians that peripheral neuropathy associated with Levaquin were ‘rare’ and in any case could be avoided by discontinuing the drug upon the onset of certain symptoms,” the complaint filed by Beverly indicates. “The truth, however, is that the onset of irreversible peripheral neuropathy is often rapid and discontinuation of the drug will not ensure that the peripheral neuropathy is reversible.”

Risk of Peripheral Neuropathy from Levaquin, Other Antibiotics

Levaquin is part of a popular class of antibiotics known as fluoroquinolones, which also include Cipro, Avelox and other medications. However, Levaquin has been the best-selling member of this class in recent years, generating over $1.3 billion in annual sales before generic versions became available in 2011.

Last year, the FDA issued a drug safety communication to announce that it is requiring the manufacturers of Levaquin and other fluoroquinolones to change their warning labels about the risk of peripheral neuropathy problems, providing warnings for the first time that symptoms may continue for months or even years after an individual stops taking the drug.

While prior warnings suggested that reports of Levaquin neuropathy problems were rare and often resolve once the medication is no longer used, Levaquin, Avelox, Cipro and other similar antibioitics have been linked to permanent and disabling nerve damage that may last the rest of a user’s life.

Earlier this year, a study published in the medical journal Neurology added further support for these warnings, indicating that side effects of Levaquin and other fluoroquinolones may double the risk of peripheral neuropathy.

Researchers recommendeded that doctors more carefully weigh the risks and benefits of Levaquin and other fluoroquinolones when prescribing them to patients for less severe infections or conditions, suggesting that many former users may have been able to avoid Levaquin neuropathy if stronger warnings had been provided in the past.

Given the widespread use of the medication, many peripheral neuropathy lawsuits are being reviewed by lawyers, with many expecting that several thousand cases will be filed over the coming months and years.

Beverly seeks both punitive and compensatory damages, and accuses the manufacturers of strict liability, failure to warn, negligence, breach of warranty, fraud, negligent representation, and fraudulent concealment.

1 Comments

  • CindyDecember 27, 2014 at 11:36 am

    i was given IV Levaquan in October 2006 by my doctor for pyelonephritis. I had a immediate serious reaction that forced me into disability. I've been steadily getting worse after I was finally diagnosed with CIDP by a neurologist who specializes in the neuropathies. The evidence is all on my EMG/NS test & nerve biopsy done every 2 years for the last 6 years. My neuro wrote it in my medical records[Show More]i was given IV Levaquan in October 2006 by my doctor for pyelonephritis. I had a immediate serious reaction that forced me into disability. I've been steadily getting worse after I was finally diagnosed with CIDP by a neurologist who specializes in the neuropathies. The evidence is all on my EMG/NS test & nerve biopsy done every 2 years for the last 6 years. My neuro wrote it in my medical records but still the majority of doctors who I tell this to, & even show them proof of it by ny neurologist are my biggest naysayers. I lost my neuro who diagnosed me due to his change in taking my insurance. But have kept the neurologist who does the neuropathic studies. For some reason she has not continueed the IVIG treatments due "they didn't work the first time." Which is very common with people getting that first dose. I have been told by other neurologists that I need to go to a bigger medical center to be under expert care. But again they don't except my Secure Horrizones which is a HMO Medicare Advantage insurance. Finally about 4 months ago she starts steroids for the first time even tho I now have more complications from Levaquin meaning several serious autoimmune diseases that have made me an invalid confined to my bed! I need help!! I recently was hospitalized twice in November for a severe cellulitis & severe edema in my L leg forcing me to have a pic line & constant antibiotics via IV. Now my neuro wants to wean me off of steroids without having another treatment to fall back on. Without steroids my pain is so severe that death seems a logical next step! Please somebody help me!!

Share Your Comments

I authorize the above comments be posted on this page*

Want your comments reviewed by a lawyer?

To have an attorney review your comments and contact you about a potential case, provide your contact information below. This will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories